Arizona, 2016

Flash Flooding and Hail in Arizona, July 29, 2016

July 29, 2016 · NWS TWC · 8 events in 3 counties and zones

Numerous thunderstorms moved west across southeast Arizona and produced severe wind gusts in the Tucson Metro area and flash flooding on the Tohono O'odham Nation. A haboob crossed Interstate 10 reducing visibility to near zero near Picacho Peak, but no accidents or road closures occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Numerous thunderstorms moved west across southeast Arizona and produced severe wind gusts in the Tucson Metro area and flash flooding on the Tohono O'odham Nation. A haboob crossed Interstate 10 reducing visibility to near zero near Picacho Peak, but no accidents or road closures occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 29, 1:52 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 29, 1:52 PM MST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
152 PM MST FRI JUL 29 2016

.SYNOPSIS...A good monsoon pattern will remain in place through at
least the middle of next week resulting in plenty of afternoon and
evening thunderstorms and occasional overnight storms. Storms this
evening will be capable of producing very strong winds with areas of
blowing dust, mainly north and west of Tucson. Saturday into early
next week extra moisture brings an increased threat of very heavy
rain and local flooding. With the abundant moisture and storms,
temperatures will be cooler this weekend into next week.

&&

.DISCUSSION...We are primed and ready to go and the convection has
begun. ML/Cape values are in the 2-3000 j/kg range with Dcape in the
1500-1800 j/kg range with low level convergence coupled with upper
level difluence begining to take shape over southern areas and the
Whites. Still feel we will be in for an interesting late
afternoon/early evening, primarily Tucson north and west although
can't rule out a strong storm just about anywhere.

With the level of instability that we have in place developing storms
will build quickly once initiated. Primary concern today is strong
outflow winds and the potential for areas of blowing dust with larger
organized outflows in certain areas. Secondary concerns include
localized heavy rain and hail. Prime areas to watch include central
and western Pima county later this afternoon with storms/outflows
moving to the west and storms moving off the Mogollon Rim and
dropping SW across points north late today into this evening. Due to
the potential for the threat of larger areas of blowing dust due to
organized outflows we issued a Blowing Dust advisory to cover the
area of concern, basically north and west of Tucson. The convection
will gradually wind down tonight, first over eastern areas then later
on across western Pima county.

Then the focus shifts toward the weekend with an interesting setup
taking place. Moisture will continue to stream northward with PWs of 1.75
to possibly 2+ resulting in the potential for very heavy rains with
stronger or persistant thunderstorms (note WPC Slgt risk for
excessive rain). Normally would have some concern of clouding over
with limited convection but models developing inverted mid-level
trough over the area acting as focusing mechanism which should
override that issue. H20 loop also shows several features moving
across the top of the ridge that should roll across the area at some
point this weekend although timing is tough at best. Each of these
can be a good focusing feature.

Upshot to all this is there is potential for thunderstorms producing
very heavy rains of 1-3 inches later Saturday and Sunday with
concerns for local flooding issues. This also would be a good set up
for nighttime storms both Saturday and Sunday nights. The main
problems are location and timing. At this time will continue to
highlight the threat but headlines not to be issued at this time.

Moving into early next week, still have an impressive amount of
moisture across the area Monday through Wednesday before it begins
to ease back down a bit, basically back toward more normal levels. So
there will be a heightened threat for convection producing local
heavy rains early next week. All this moisture will help to lower
afternoon temperatures Saturday onward with Sunday and Monday
possibly being the "coolest" days.

&&

.AVIATION...Valid through 01/00Z.
Expect scattered SHRA/TSRA into this evening moving generally NE to
SW. Mostly VFR conditions are anticipated thru pd except for MVFR
in/around SHRA/TSRA due to heavy rain and local blowing dust. Winds
generally 10 kts or less except brief gusts to 50 mph psbl with
stronger TSRA with local IFR conditions in blowing dust north and
west of Tucson 29/21z thru 30/03z. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...This afternoon and evening is expected to be much
more active with scattered thunderstorms, primarily zone 153, the
northern part of 152 and much of 151 and 150. The biggest threat from
these storms later today will be very strong outflow winds with
blowing dust across parts of zones 150 and 151.

Saturday and Sunday, due to an increase in moisture across the
region we are expecting more widespread convection each afternoon and
likely overnight as well with the potential for locally very heavy
rains. The abundant moisture will linger into next week before easing
back after Wednesday. This moisture will also result in cooler
daytime temperatures and higher humidity levels Saturday onward.
Winds will generally be light except those associated with
thunderstorms where gusts in excess of 50 mph are possible,
especially this afternoon.

&&

.TWC Watches/Warnings/Advisories...
Blowing Dust Advisory until 8 PM MST this evening for AZZ502-504-
505.

Blowing Dust Advisory from 5 PM this afternoon to 8 PM MST this
evening for AZZ501.

&&

PUBLIC...Cerniglia
AVIATION....Cantin
FIRE WEATHER...Cantin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 29, 1:52 PM MST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
152 PM MST FRI JUL 29 2016

AZZ509-510-292130-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW-
152 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 230 PM MST...

AT 151 PM MST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 13 MILES WEST OF HANNAGAN MEADOW TO 20 MILES
WEST OF ALMA. MOVEMENT WAS SOUTHWEST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS ALONG WITH FREQUENT LIGHTNING AND HEAVY RAINFALL.

LOCATIONS IMPACTED INCLUDE...
POINT-OF-PINES AND ROSE PEAK AND AREAS ALONG HIGHWAY 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3341 10911 3305 10948 3345 11006 3347 11000
      3356 10986 3353 10982 3348 10981 3348 10975
      3352 10973 3356 10967 3357 10968 3358 10966
      3358 10962 3361 10961 3363 10956 3362 10953
      3364 10952 3366 10948 3369 10948 3371 10943
TIME...MOT...LOC 2051Z 056DEG 15KT 3365 10956 3341 10925

CANTIN
Special weather statement, Jul 29, 2:15 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST FRI JUL 29 2016

AZZ503-504-513-292200-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-TUCSON
METRO AREA INCLUDING TUCSON/GREEN
VALLEY/MARANA/VAIL-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS
INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-
215 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA CRUZ AND
SOUTHEASTERN PIMA COUNTIES UNTIL 300 PM MST...

AT 214 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TUBAC...OR 16 MILES NORTH OF NOGALES...MOVING WEST AT 15 MPH.
FURTHER STORM DEVELOPMENT IS LIKELY IN THE AREA.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
NOGALES...GREEN VALLEY...RIO RICO NORTHEAST...TUMACACORI-CARMEN...
RIO RICO SOUTHEAST...RIO RICO NORTHWEST...RIO RICO SOUTHWEST...
TUBAC...PATAGONIA LAKE...TUMACACORI...RUBY...MADERA CANYON...
PENA BLANCA LAKE...RIO RICO...ARIVACA...ARIVACA LAKE...
AMADO AND ARIVACA JUNCTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3144 11140 3191 11121 3181 11074 3133 11083
      3133 11104
TIME...MOT...LOC 2114Z 104DEG 27KT 3160 11100

CANTIN
Special weather statement, Jul 29, 2:29 PM MST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
229 PM MST FRI JUL 29 2016

AZZ509-510-292215-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING CLIFTON/SAFFORD-WHITE
MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN MEADOW-
229 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND WEST
CENTRAL GREENLEE COUNTIES UNTIL 315 PM MST...

AT 228 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 23
MILES SOUTHWEST OF HANNAGAN MEADOW...OR 38 MILES NORTH OF SAFFORD...
MOVING SOUTHWEST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
POINT-OF-PINES AND ARSENIC TUBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3336 10930 3297 10961 3342 11011 3352 10983
      3350 10981 3348 10981 3348 10977 3349 10975
      3352 10973 3356 10967 3357 10968 3359 10966
      3359 10963 3358 10962 3359 10962
TIME...MOT...LOC 2128Z 041DEG 15KT 3338 10957

CERNIGLIA
Special weather statement, Jul 29, 3:17 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
317 PM MST FRI JUL 29 2016

AZZ508>510-292315-
UPPER GILA RIVER AND ARAVAIPA VALLEYS INCLUDING
CLIFTON/SAFFORD-EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING
DOUGLAS/WILLCOX-WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES
INCLUDING HANNAGAN MEADOW-
317 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE...CENTRAL
GRAHAM AND GREENLEE COUNTIES UNTIL 415 PM MST...

AT 314 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF VIRDEN...OR 23 MILES WEST OF REDROCK...MOVING
SOUTHWEST AT 25 TO 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...MODERATE OF HEAVY RAIN WILL OCCUR WITH AMOUNTS RANGING
FROM A HALF TO THREE QUARTERS OF AN INCH...WITH ISOLATED AMOUNTS OF
AN INCH TO AN INCH AND A QUARTER POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
SAFFORD...CLIFTON...BOWIE...MORENCI...THATCHER...PIMA...DUNCAN...
FRANKLIN...ROSE PEAK...JUNCTION OF HIGHWAYS 191 AND 266...GUTHRIE...
SOLOMON...ARSENIC TUBS...POINT-OF-PINES AND SWIFT TRAIL JUNCTION.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3235 10905 3224 10948 3344 11024 3343 11022
      3345 11017 3347 11017 3347 11000 3355 11000
      3358 10991 3355 10985 3353 10984 3354 10983
      3348 10981 3348 10977 3352 10973 3356 10967
      3357 10968 3359 10962 3347 10905
TIME...MOT...LOC 2214Z 054DEG 24KT 3261 10913

MOLLERE
Special weather statement, Jul 29, 3:23 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
323 PM MST FRI JUL 29 2016

AZZ503-507-513-292300-
UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING
NOGALES-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY
INCLUDING SIERRA VISTA/BENSON-
323 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SANTA CRUZ COUNTY UNTIL
400 PM MST...

AT 321 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16
MILES EAST OF RIO RICO NORTHEAST...OR 20 MILES NORTHEAST OF
NOGALES... MOVING SOUTHWEST AT 10 TO 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...EXPECT RAINFALL AMOUNTS OF A HALF TO THREE QUARTERS OF AN
INCH...WITH THE POTENTIAL FOR UP TO ONE INCH POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
RIO RICO NORTHEAST...RIO RICO SOUTHEAST...PATAGONIA...
PATAGONIA LAKE...SONOITA AND ELGIN.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3154 11102 3172 11077 3159 11053 3133 11076
TIME...MOT...LOC 2221Z 037DEG 11KT 3159 11071

MOLLERE
Special weather statement, Jul 29, 3:45 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
345 PM MST FRI JUL 29 2016

AZZ504-507-514-292330-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-UPPER SAN
PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-SANTA CATALINA AND
RINCON MOUNTAINS INCLUDING MOUNT LEMMON/SUMMERHAVEN-
345 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY
AND EXTREME EASTERN PIMA COUNTY UNTIL 430 PM MST...

AT 343 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES NORTH OF BENSON...OR 27 MILES WEST OF WILLCOX...MOVING WEST AT
10 TO 15 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. IN
ADDITION...RAINFALL AMOUNTS WILL RANGE FROM A HALF TO THREE QUARTERS
OF AN INCH WITH LOCALIZED AMOUNTS APPROACHING ONE INCH.

LOCATIONS IMPACTED INCLUDE...
MESCAL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3227 11024 3210 11016 3195 11047 3220 11058
TIME...MOT...LOC 2243Z 069DEG 10KT 3216 11029

MOLLERE

The radar

The Tucson radar (KEMX), 142 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Graham

When
July 29, 4:36 PM MST to 4:45 PM MST
Where
Graham County, 2.15 mi NNW of Solomon to 2.69 mi NNE of Ft Thomas
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
32.850, -109.630

Thunderstorm wind gusts were measured at KSAD ASOS to 51 kts and at Black Hills RAWS to 50 kts.

Hail, Pima

When
July 29, 5:30 PM MST to 5:35 PM MST
Where
Pima County, 2.38 mi NNE of Vail
Measured
0.88 in hail
Reported by
Social Media
Coordinates
32.080, -110.700

Nickel size hail fell at Garigan's Gulch and Rincon Mesa Drive in Vail.

Thunderstorm Wind, Pinal

When
July 29, 5:30 PM MST
Where
Pinal County, 13.18 mi N of Copper Creek
Measured
60 kt (69 mph) measured gust
Reported by
RAWS
Coordinates
32.940, -110.490

A 69 mph gust occurred at the Horse Camp RAWS.

Thunderstorm Wind, Pima

When
July 29, 5:40 PM MST to 5:45 PM MST
Where
Pima County, 1.94 mi E of Sahuarita to Sahuarita
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.946, -110.917

Thunderstorm winds downed power lines in Sahuarita that left 1300 customers without power.

Thunderstorm Wind, Pima

When
July 29, 5:53 PM MST
Where
Pima County, 5.82 mi SE of Sabino
Measured
64 kt (74 mph) measured gust
Reported by
Mesonet
Coordinates
32.240, -110.750

Flash Flood, Pima

When
July 29, 6:00 PM MST to 7:00 PM MST
Where
Pima County, 2.39 mi N of Kui Tatk to 4.34 mi S of Sikul Himatk
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.115, -112.072

Flood waters swept a vehicle into the Sikul Himatk Wash on the Tohono O'Odham Nation. The motorist escaped to dry land.

Thunderstorm Wind, Pima

When
July 29, 6:10 PM MST to 6:45 PM MST
Where
Pima County, 1.83 mi S of Casas Adobes to 2.09 mi N of Cortaro
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
32.294, -110.978

A line of thunderstorms pushed northwest through Tucson. Wind damage occurred at an Eegee's restaurant at Thornydale Rd and Ina Rd, and a large tree was blown down nearby. Additionally, a shed was blown over into a fence. Other trees were blown down at Ina Rd and Mona Lisa Dr, near the CDO bike path near Magee Rd, and on Eaglestone Loop near Hartman Ln.

Flash Flood, Pima

When
July 29, 8:50 PM MST to 10:00 PM MST
Where
Pima County, 3.94 mi ENE of Haivana Nakya to 1.9 mi WNW of Pan Tak
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
32.027, -111.661

The Tohono O'Odham Nation dispatch reported an ongoing swift water rescue approximately 4 miles north of SR 86 on Indian Route 35. A motorist was trapped in their vehicle.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653298, 651537, 653300, 654505, 651538, 653316, 653310, 653325.